Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 96, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 20, 1998, 9:44 PM EDT for Allegan County, Ottawa County, Van Buren County, Michigan. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 1998, 9:44 PM EDT (01:44 UTC)
- Expired
- Jul 20, 1998, 10:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Allegan County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 10:15 PM EDT | Thunderstorm Wind 52 | Allegan, MI | Trees and power lines down. No damage estimates available. Numerous reports across the southern half of Allegan County. |
| Jul 20, 10:15 PM EDT | Thunderstorm Wind | Hudsonville, MI | Power lines were downed near Hudsonville, in Georgetown Township. A damage estimate was not available. |
| Jul 20, 10:20 PM EDT | Thunderstorm Wind | Bangor, MI | 12 inch diameter tree limb down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 8:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
277 WUUS1 KGRR 210145 RRA SVRGRR MIC005-139-159-210245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 944 PM EDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTTAWA COUNTY IN SOUTHWESTERN LOWER MICHIGAN ALLEGAN COUNTY IN SOUTHWESTERN LOWER MICHIGAN VAN BUREN COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 1045 PM EDT * AT 939 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 60 MILE LONG LINE OF SEVERE THUNDERSTORMS CENTERED 16 MILES NORTHWEST OF SOUTH HAVEN. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... GRAND HAVEN AROUND 945 PM EDT SOUTH HAVEN AROUND 955 PM EDT HOLLAND AROUND 1000 PM EDT HUDSONVILLE AROUND 1015 PM EDT THIS LINE OF STORMS HAS A HISTORY OF DAMAGING WIND. WIND GUSTS OVER 70 MPH AND TORRENTIAL RAIN ARE POSSIBLE WITH THIS LINE OF STORMS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS PVC/JPB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:56 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 20, 8:56 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 856 PM EDT MON JUL 20 1998 ...UPDATE TO DROP WW-766 AND DERCREASE CHC OF RAIN MOST OF CWA... LASTEST SAT LOOPS/RADAR LOOPS SHOW AREA OF CONVECTION CONTINUING TO SINK SWD WITH TIME ALONG OLD OUTFLOW BOUNDRY. MEANWHILE... FRNT MERGED WITH OUTFLOW BOUNDRY OVER CNTL/ERN LWR MI. LARGE CLEAR AREA OVER ERN WI WILL MOVE OVER GRR CWA DURING THE NEXT FEW HOURS. WAVE ON FRNT ASSOC WITH ENTRENCE REGION TO POLAR JET WILL BRING NEXT SURGE OF PCPN TO SW LWR MI LATER TONIGHT. DO NOT BELIEVE IT WILL GET MUCH FARTHER N THEN MKG OVERNIGHT SO DRP ALL MENTION OF PCPN FROM 4 NRN COUNTIES. FOR AREAS N OF I-94 WILL HAVE 30 PCT POP OVERNIGHT. WDM
In the hours before
Special weather statement, Jul 20, 6:52 PM EDT, 2 hours 52 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 652 PM EDT MON JUL 20 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AT 645 PM EDT THIS EVENING... A NARROW LINE OF STRONG THUNDERSTORMS HAD DEVELOPED AHEAD OF A STRONG WARM FRONT CURRENTLY MOVING THROUGH WISCONSIN AND NORTHERN ILLINOIS. THESE THUNDERSTORMS EXTENDED FROM NEAR MILWAUKEE... IN AN ARC WHICH EXTENDED SOUTH OVER LAKE MICHIGAN TO NEAR GARY INDINANA. THESE STORMS WILL MOVE TO THE EAST AROUND 35 MPH AND REACH THE LAKESHORE FROM MUSKEGON TO BENTON HARBOR BETWEEN 730 PM AND 830 PM THIS EVENING. THESE STORMS WILL CONTINUE TO MOVE EAST... STAYING PRIMARILY SOUTH OF INTERSTATE 96. THE STORMS WILL REACH THE JACKSON AND LANSING AREAS AFTER 10 PM THIS EVENING. MORE STORMS ARE ON THE WAY FOR LATE TONIGHT... ANOTHER AREA OF STORMS... SOME OF WHICH WERE SEVERE... WERE LOCATED OVER NORTH CENTRAL WISCONSIN AT 645 PM EDT THIS EVENING. THESE STORMS ARE MOVING TO THE EAST AT OVER 50 MPH AND WILL LIKELY REACH WESTERN LOWER MICHIGAN AFTER 10 PM THIS EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS OF 60 TO 80 MPH. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THERE IS A RISK OF SEVERE THUNDERSTORMS TONIGHT OVER ALL OF SOUTHWEST LOWER MICHIGAN. THE BEST CHANCE OF SEVERE STORMS WILL BE AFTER 10 PM EDT WITH THE SECOND AREA OF THUNDERSTORMS. THERE IS A SLIGHT RISK OF AN ISOLATED SEVERE THUNDESTORM WITH THE FIRST LINE OF STORMS THAT WILL STAY MAINLY SOUTH OF INTERSTATE 96. THE PRIMARY SEVERE WEATHER THREAT THROUGH TONIGHT IS DAMAGING WIND GUSTS IN EXCESS OF 60 MPH... HAIL UP TO INCH IN DIAMETER IS ALSO POSSIBLE. SOME OF THE STORMS LATER THIS EVENING WILL MOVE TO THE EAST BETWEEN 50 AND 60 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION IS LIKELY TONIGHT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGlAN. THESE STORMS ARE DAMGEROUS WDM
Special weather statement, Jul 20, 6:52 PM EDT, 2 hours 52 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 652 PM EDT MON JUL 20 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AT 645 PM EDT THIS EVENING... A NARROW LINE OF STRONG THUNDERSTORMS HAD DEVELOPED AHEAD OF A STRONG WARM FRONT CURRENTLY MOVING THROUGH WISCONSIN AND NORTHERN ILLINOIS. THESE THUNDERSTORMS EXTENDED FROM NEAR MILWAUKEE... IN AN ARC WHICH EXTENDED SOUTH OVER LAKE MICHIGAN TO NEAR GARY INDINANA. THESE STORMS WILL MOVE TO THE EAST AROUND 35 MPH AND REACH THE LAKESHORE FROM MUSKEGON TO BENTON HARBOR BETWEEN 730 PM AND 830 PM THIS EVENING. THESE STORMS WILL CONTINUE TO MOVE EAST... STAYING PRIMARILY SOUTH OF INTERSTATE 96. THE STORMS WILL REACH THE JACKSON AND LANSING AREAS AFTER 10 PM THIS EVENING. MORE STORMS ARE ON THE WAY FOR LATE TONIGHT... ANOTHER AREA OF STORMS... SOME OF WHICH WERE SEVERE... WERE LOCATED OVER NORTH CENTRAL WISCONSIN AT 645 PM EDT THIS EVENING. THESE STORMS ARE MOVING TO THE EAST AT OVER 50 MPH AND WILL LIKELY REACH WESTERN LOWER MICHIGAN AFTER 10 PM THIS EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS OF 60 TO 80 MPH. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THERE IS A RISK OF SEVERE THUNDERSTORMS TONIGHT OVER ALL OF SOUTHWEST LOWER MICHIGAN. THE BEST CHANCE OF SEVERE STORMS WILL BE AFTER 10 PM EDT WITH THE SECOND AREA OF THUNDERSTORMS. THERE IS A SLIGHT RISK OF AN ISOLATED SEVERE THUNDESTORM WITH THE FIRST LINE OF STORMS THAT WILL STAY MAINLY SOUTH OF INTERSTATE 96. THE PRIMARY SEVERE WEATHER THREAT THROUGH TONIGHT IS DAMAGING WIND GUSTS IN EXCESS OF 60 MPH... HAIL UP TO INCH IN DIAMETER IS ALSO POSSIBLE. SOME OF THE STORMS LATER THIS EVENING WILL MOVE TO THE EAST BETWEEN 50 AND 60 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION IS LIKELY TONIGHT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGlAN. THESE STORMS ARE DAMGEROUS WDM
Special weather statement, Jul 20, 8:24 PM EDT, 1 hour 20 minutes before
MIZ064>066-071>073-210600- SPEACIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 824 PM EDT MON JUL 20 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN UNTIL 200 AM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 200 AM EDT TUESDAY MORNING FOR THE FOLLOWING SOUTHWEST LOWER MICHIGAN COUNTIES...ALLENGAN..BARRY...EATON...VAN BUREN...KALAMAZOOO AND CALHOUN. SOME CITES IN THE WATCH AREA ARE SOUTH HAVEN...KALAMAZOO... AND BATTLEL CREEK. AN AREA OF SEVERE THUNDERSTORMS OVER SOUTHERN WISCONSIN IS EXPECTED TO MOVE TO THE SOUTHEAST ACROSS LAKE MICHIGAN INTO SOUTHWEST LOWER MICHIGAN SOUTH OF HOLLAND AFTER 900 PM. THE STRONGEST STORMS MAY HAVE WIND GUSTS TO 80 MPH AND 2 INCH HAIL. THE STORMS ARE MOVING SOUTHEAST AROUND 50 MPH. AT 830 PM EDT THERE ALSO WAS AN AREA OF STORM CURRENTLY MOVING ACROSS LAKE MICHIGAN INTO WESTERN LOWER MICHIGAN... NORTH OF THE SEVERE STORMS OVER SOUTHERN WISCONSIN. THESE STORMS WILL PRODUCE BREIFLY VERY HEAVY RAIN...FREQUENT LIGHTNING AND WINDS TO 40 MPH BUT ARE NOT EXPECTED TO BE SEVERE. THE GREATEST THREAT FOR SEVERE WEATHER THROUGH MIDNIGHT WILL BE SOUTH OF A LINE FROM HOLLAND TO BATTLE CREEK. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH... LARGE HAIL... DEADLY LIGHTNING... AND HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. WDM
Special weather statement, Jul 20, 8:24 PM EDT, 1 hour 20 minutes before
MIZ064>066-071>073-210600- SPEACIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 824 PM EDT MON JUL 20 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN UNTIL 200 AM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 200 AM EDT TUESDAY MORNING FOR THE FOLLOWING SOUTHWEST LOWER MICHIGAN COUNTIES...ALLENGAN..BARRY...EATON...VAN BUREN...KALAMAZOOO AND CALHOUN. SOME CITES IN THE WATCH AREA ARE SOUTH HAVEN...KALAMAZOO... AND BATTLEL CREEK. AN AREA OF SEVERE THUNDERSTORMS OVER SOUTHERN WISCONSIN IS EXPECTED TO MOVE TO THE SOUTHEAST ACROSS LAKE MICHIGAN INTO SOUTHWEST LOWER MICHIGAN SOUTH OF HOLLAND AFTER 900 PM. THE STRONGEST STORMS MAY HAVE WIND GUSTS TO 80 MPH AND 2 INCH HAIL. THE STORMS ARE MOVING SOUTHEAST AROUND 50 MPH. AT 830 PM EDT THERE ALSO WAS AN AREA OF STORM CURRENTLY MOVING ACROSS LAKE MICHIGAN INTO WESTERN LOWER MICHIGAN... NORTH OF THE SEVERE STORMS OVER SOUTHERN WISCONSIN. THESE STORMS WILL PRODUCE BREIFLY VERY HEAVY RAIN...FREQUENT LIGHTNING AND WINDS TO 40 MPH BUT ARE NOT EXPECTED TO BE SEVERE. THE GREATEST THREAT FOR SEVERE WEATHER THROUGH MIDNIGHT WILL BE SOUTH OF A LINE FROM HOLLAND TO BATTLE CREEK. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH... LARGE HAIL... DEADLY LIGHTNING... AND HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:24 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo | 46 min |
| Jul 20, 10:52 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 48 min |
| Jul 21, 3:19 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 46 min |
| Jul 21, 5:39 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 46 min |
| Jul 21, 6:00 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 50 min |
| Jul 21, 7:09 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 46 min |
| Jul 21, 7:15 AM EDT | Tornado Warning | GRR | Jackson | 50 min |
| Jul 21, 3:54 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 66 min |
| Jul 21, 4:10 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 65 min |
| Jul 21, 4:15 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 65 min |
| Jul 21, 4:18 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 62 min |
| Jul 21, 4:39 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 66 min |
| Jul 21, 4:54 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 66 min |
| Jul 21, 5:07 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 63 min |
| Jul 21, 5:20 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 35 min |
| Jul 21, 5:24 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 51 min |
| Jul 21, 5:35 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 50 min |
| Jul 21, 6:57 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 33 min |
| Jul 21, 7:17 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 33 min |
| Jul 21, 7:56 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.